New Mexico, 2010

Hail in New Mexico, May 25, 2010

May 25, 2010 · NWS MAF · 5 events in 2 counties and zones

During Tuesday evening, isolated to scattered thunderstorms developed along a dryline located across Lea County. Some of these thunderstorms reached severe levels, producing large hail across the county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

During Tuesday evening, isolated to scattered thunderstorms developed along a dryline located across Lea County. Some of these thunderstorms reached severe levels, producing large hail across the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 25, 1:07 PM MST, 4 hours earlier.

Area forecast discussion, May 25, 1:07 PM MST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
307 PM CDT TUE MAY 25 2010

.DISCUSSION...
MOST OF WEST TEXAS AND SOUTHEAST NEW MEXICO WILL REMAIN UNDER A
SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING.
THE LATEST RADAR DATA CONTINUES TO SHOW DEVELOPING THUNDERSTORMS
ACROSS THE DAVIS AND APACHE MOUNTAINS...WITH CU DEVELOPMENT NOTED
ACROSS THE GUADALUPES AND INTO THE LEA COUNTY WHERE THE DRYLINE IS
LOCATED. WE EXPECT THIS ACTIVITY TO CONTINUE TO DEVELOP THIS
AFTERNOON...THEN SPREAD EAST INTO THE PLAINS OF WEST TEXAS AS MID-
LEVEL SUPPORT ARRIVES THIS EVENING. THE MAIN THREATS WILL BE THE
CHANCE FOR SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING
WINDS. AN ISOLATED TORNADO REMAINS POSSIBLE...ESPECIALLY ACROSS
THE LOWER TRANS PECOS REGION WHERE LOCALLY BACKED FLOW WILL
ENHANCE LOW-LEVEL WIND SHEAR. WE HAVE CONTINUED TO MENTION SEVERE
THUNDERSTORMS IN THE FORECAST AND THE LATEST HAZARDOUS WEATHER
OUTLOOK.

ON WEDNESDAY...THE FOCUS FOR CONVECTION WILL SHIFT FARTHER WEST
INTO THE MOUNTAINS AS THE 700-500MB THETA-E RIDGE AXIS REMAINS
STRONGER ACROSS THESE AREAS. MID AND UPPER LEVEL RIDGING BUILDS
OVER THE AREA ON THURSDAY AND FRIDAY...WHICH SHOULD KEEP THE
FOCUS FOR CONVECTION OVER THE MOUNTAINS. THIS WILL ALSO LEAD TO
WARMING TEMPERATURES ACROSS THE REGION. SOME WEAK MID-LEVEL
SUPPORT MAY ARRIVE THIS WEEKEND...WHICH COULD LEAD TO AN INCREASE
IN THUNDERSTORM CHANCES. IN ADDITION...TEMPERATURES WILL LIKELY
REMAIN A FEW DEGREES ABOVE NORMAL. MEDIUM RANGE GUIDANCE DIFFERS
INTO EARLY NEXT WEEK...SO LITTLE CHANGE WAS MADE TO THE FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              65  84  65  89  /  30  10  10  10
CARLSBAD NM                63  87  63  90  /  30  30  20  20
DRYDEN TX                  69  87  68  92  /  30  10  10  10
FORT STOCKTON TX           66  87  66  91  /  30  10  10  10
GUADALUPE PASS TX          59  80  59  83  /  20  30  20  30
HOBBS NM                   63  85  63  86  /  40  20  20  10
MARFA TX                   56  86  55  85  /  30  30  20  30
MIDLAND INTL AIRPORT TX    65  85  65  90  /  30  10  10  10
ODESSA TX                  66  85  66  89  /  40  10  10  10
WINK TX                    69  91  69  95  /  40  10  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

76/06
Hazardous weather outlook, May 25, 11:08 AM MST, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
108 PM CDT TUE MAY 25 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-261815-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
108 PM CDT TUE MAY 25 2010 /1208 PM MDT TUE MAY 25 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS SOUTHEAST NEW MEXICO AND
MUCH OF WEST TEXAS THIS AFTERNOON AND TONIGHT. SOME THUNDERSTORMS
WILL HAVE THE POTENTIAL TO BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE.
THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY
RAINFALL...WHICH MAY LEAD TO LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS THROUGH
THE LATTER HALF OF THE WEEK...MAINLY ALONG AND WEST OF THE PECOS
RIVER. A FEW THUNDERSTORMS MAY BECOME SEVERE ALONG WITH LOCALLY
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND
EVENING ACROSS THE SOUTHEAST NEW MEXICO PLAINS...THE TRANS PECOS
REGION AND THE PERMIAN BASIN. SPOTTERS AND EMERGENCY MANAGERS
NEED TO MONITOR DEVELOPING WEATHER AND BE PREPARED FOR POSSIBLE
ACTIVATION.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, May 25, 2:17 PM MST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
417 PM CDT TUE MAY 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     HAIL             31 W FORT STOCKTON      30.89N 103.41W
05/25/2010  E1.00 INCH       PECOS              TX   PUBLIC

            QUARTER HAIL REPORTED ON MILE MARKER 226 ON I-10 WEST OF
            FORT STOCKTON.

&&

MSCHULDT
Special weather statement, May 25, 2:29 PM MST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
429 PM CDT TUE MAY 25 2010

TXZ057-058-074-080-252200-
VAN HORN AND HIGHWAY 54 CORRIDOR-DAVIS/APACHE MOUNTAINS AREA-
MARFA PLATEAU-REEVES COUNTY AND UPPER TRANS PECOS-
429 PM CDT TUE MAY 25 2010

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING NORTH CENTRAL JEFF DAVIS...SOUTHEASTERN CULBERSON AND WEST
CENTRAL REEVES COUNTIES UNTIL 500 PM CDT...

AN INTENSIFYING THUNDERSTORM WITH SMALL HAIL UP TO THE SIZE OF
PENNIES WAS LOCATED 9 MILES SOUTH OF KENT AT 429 PM CDT...MOVING
NORTHEAST AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&
Special weather statement, May 25, 2:37 PM MST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
437 PM CDT TUE MAY 25 2010

TXZ074-075-081-252215-
PECOS-BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA-
437 PM CDT TUE MAY 25 2010

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTH CENTRAL BREWSTER AND SOUTHWESTERN PECOS COUNTIES UNTIL 515 PM
CDT...

A STRONG THUNDERSTORM WAS LOCATED OVER SOUTHWESTERN PECOS COUNTY AT
437 PM CDT...MOVING SOUTH AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT
AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MIDLAND.

&&
Special weather statement, May 25, 2:48 PM MST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
448 PM CDT TUE MAY 25 2010

TXZ058-074-252200-
DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS PECOS-
448 PM CDT TUE MAY 25 2010

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
WEST CENTRAL REEVES COUNTY UNTIL 500 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 14 MILES SOUTHWEST OF TOYAH AT 447
PM CDT...MOVING NORTH AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS...NICKEL SIZE HAIL...HEAVY RAIN... AND LIGHTNING ARE
POSSIBLE.

&&
Special weather statement, May 25, 3:40 PM MST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
540 PM CDT TUE MAY 25 2010

TXZ058-059-067-252315-
LOVING-WARD-REEVES COUNTY AND UPPER TRANS PECOS-
540 PM CDT TUE MAY 25 2010

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTH CENTRAL REEVES...NORTHWESTERN WARD AND WESTERN LOVING COUNTIES
UNTIL 615 PM CDT...

STRONG THUNDERSTORMS WERE LOCATED 10 TO 20 MILES SOUTH OF ORLA AT
539 PM CDT...MOVING NORTH AT 25 MPH. THESE STORMS ARE CAPABLE OF
PRODUCING GUSTY WINDS TO 50 MPH AND NICKEL SIZE HAIL.
Special weather statement, May 25, 4:19 PM MST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
619 PM CDT TUE MAY 25 2010

NMZ028-034-TXZ058-059-252345-
SOUTHERN LEA COUNTY-EDDY COUNTY PLAINS-LOVING-
REEVES COUNTY AND UPPER TRANS PECOS-
619 PM CDT TUE MAY 25 2010

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING NORTHEASTERN CULBERSON...NORTHWESTERN REEVES...SOUTHEASTERN
EDDY...SOUTHWESTERN LEA AND WESTERN LOVING COUNTIES UNTIL 645 PM
CDT/545 PM MDT/...

THUNDERSTORMS WITH UP TO NICKEL SIZE HAIL AND GUSTY WINDS TO 50 MPH
WERE LOCATED BETWEEN ORLA AND MALAGA AT 619 PM CDT/519 PM
MDT/...MOVING NORTH AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

The radar

The Midland/Odessa radar (KMAF), 159 km away, was scanning. The volume nearest the first event began at 00:07 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Eddy

When
May 25, 5:07 PM MST to 5:10 PM MST
Where
Eddy County, 26 mi E of Carlsbad
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
32.420, -103.784

Hail, Lea

When
May 25, 5:57 PM MST to 6:00 PM MST
Where
Lea County, Buckeye
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
32.780, -103.480

Hail, Lea

When
May 25, 6:20 PM MST to 6:23 PM MST
Where
Lea County, 8 mi N of Buckeye
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
32.896, -103.480

Hail, Lea

When
May 25, 10:37 PM MST to 10:40 PM MST
Where
Lea County, 1.64 mi ENE of Gladiola
Measured
1 in hail
Reported by
Public
Coordinates
33.261, -103.145

Hail, Lea

When
May 25, 10:55 PM MST to 10:58 PM MST
Where
Lea County, 6.39 mi E of Gladiola
Measured
1 in hail
Reported by
Public
Coordinates
33.260, -103.060

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2010Every state in 2010This day in weather historyWarnings in New Mexico, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 229652, 229653, 229655, 229663, 229666.